Michigan, 2008

Winter Storm in Michigan, January 1, 2008

January 1, 2008 · NWS DTX · 12 events in 12 counties and zones

A low pressure system tracked very close to Downtown Detroit during the early morning hours of New Years Day. Heavy snow fell to the west and north of this track and fell steadily at a rate of 1 to 2 inches per hour from roughly midnight to 0700 EST across much of the area.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A low pressure system tracked very close to Downtown Detroit during the early morning hours of New Years Day. Heavy snow fell to the west and north of this track and fell steadily at a rate of 1 to 2 inches per hour from roughly midnight to 0700 EST across much of the area. An intense snow band did set up between the M-59 and I-69 corridors, where snowfall rates actually approached 4 inches per hour at times. Consequently, a swath of 12 to 16 inches of snow fell roughly from Brighton in south Livingston County to Lexington in southeast St Clair County. North and south of this area, snowfall amounts quickly tapered off. This storm will be most remembered for the amount of snow that fell in such a short period of time. The bulk of the snowfall, including the amounts over one foot, fell in less than 7 hours. Here are some of the higher snowfall reports received from each County.|Dryden (Lapeer) 16 inches.|Capac (St Clair) 16 inches.|Clarkston (Oakland) 15.5 inches.|Lexington (Sanilac) 12.3 inches.|Brighton (Livingston) 12.0 inches.|Ann Arbor (Washtenaw) 10.5 inches.|Grand Blanc (Genesee) 9.5 inches.|Cement City (Lenawee) 9.5 inches.|Armada (Macomb) 9.0 inches.|Plymouth (Wayne) 7.0 inches.|Marlette (Tuscola) 7.0 inches.|Owosso (Shiawassee) 6.2 inches.|Bridgeport (Saginaw) 5.5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jan 1, 12:00 AM EST, 0 minutes earlier.

Area forecast discussion, Jan 1, 12:00 AM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1200 AM EST TUE JAN 1 2008

.AVIATION...

AVIATION CONDITIONS WILL BE SEVERELY IMPACTED BY A STRONG WINTER
STORM IN SE MICHIGAN TODAY, ESPECIALLY THIS MORNING. LIFR
CONDITIONS WILL BE IN PLACE OR DEVELOP EARLY IN THE MORNING HOURS
AT ALL TERMINALS AND WILL LAST THROUGH ABOUT SUNRISE. IN ADDITION
TO HEAVY SNOW AT TIMES, THE WIND WILL INCREASE OUT OF THE NORTH
AROUND BY 12Z WITH GUSTS NEAR 30 KNOTS. THIS WILL CAUSE
CONSIDERABLE BLOWING AND DRIFTING WITH NEAR BLIZZARD CONDITIONS
POSSIBLE WHERE THE HEAVY SNOW AND WINDS OVERLAP. THE SNOW WILL
GRADUALLY TAPER OFF DURING THE SECOND HALF OF THE MORNING BUT THE
WINDS WILL REMAIN GUSTY. THE SNOW WILL COME TO AN END DURING
TUESDAY AFTERNOON AND THE WIND WILL DIMINISH BY EVENING AS THE
SYSTEM DEPARTS TO OUR EAST BUT MVFR CEILING IS EXPECTED TO PERSIST
THROUGH TONIGHT.

&&

.PREV DISCUSSION...ISSUED 903 PM EST MON DEC 31 2007

UPDATE...

THE EVENING FORECAST UPDATE WILL CONTINUE THE GOING SNOW
ACCUMULATIONS AND ADD SOME EMPHASIS TO THE STRONG WINDS EXPECTED
TOWARD SUNRISE OVER ALL OF SE MICHIGAN, WHICH COULD LEAD TO NEAR
BLIZZARD CONDITIONS. SOME DETAIL WILL ALSO BE OFFERED ON MIXED
PRECIPITATION NEAR THE OHIO BORDER OVERNIGHT WHICH COULD RESULT IN
SLIGHTLY LOWER SNOW ACCUMULATION IN THAT AREA.

A POWERFUL WINTER STORM SYSTEM IS DEVELOPING ABOUT AS PLANNED SO
FAR THIS EVENING. A BAND OF SNOW HAS THINGS UNDERWAY A BIT EARLIER
ALONG THE INTERSTATE 69 CORRIDOR DOWN TO ABOUT M 59. THIS IS DUE
TO SOME MID LEVEL MOISTURE TRANSPORT AND FRONTAL FORCING OCCURRING
IN AN ENVIRONMENT OF INCREASINGLY LOW STATIC STABILITY. RADAR
IMAGERY INDICATES THE LEADING EDGE OF THE TROWAL MOVING THROUGH
NORTHERN INDIANA AT PRESS TIME WHICH WILL SUPPLANT THE MID LEVEL
BAND WITH A WIDE AREA OF INCREASINGLY HEAVY SNOW OVER SE MICHIGAN.
MODEL CROSS SECTIONS INDICATE STRONG DYNAMIC FORCING WILL OCCUR IN
THIS AREA OF THE STORM AS THE SURFACE LOW SLIDES OVER OR VERY NEAR
THE OHIO BORDER OVERNIGHT. THIS STRONG DYNAMIC FORCING WILL LEAD
TO EXCEPTIONAL VERTICAL MOTION FIELDS AS STABILITY REMAINS LOW OR
EVEN BECOMES LOCALLY CONVECTIVE, ESPECIALLY NEAR THE DRY SLOT OF
THE UPPER LOW. SNOWFALL RATES OF AN INCH PER HOUR OR GREATER LOOK
ATTAINABLE FOR SEVERAL HOURS DURING THE OVERNIGHT AND INTO EARLY
TUESDAY MORNING.

MIXED PRECIP IS ALSO A CONCERN NEAR THE OHIO BORDER UP TO ABOUT
INTERSTATE 94 AS THE STRONG SOUTHERLY LOW LEVEL JET INJECTS
WARMER AIR INTO THE LAYER AROUND 850 MB. A MIX OF RAIN AND
SLEET/SNOW PELLETS WILL BE POSSIBLE AT TIMES AND COULD HAVE
SUFFICIENTLY LONG DURATION TO KEEP SNOW ACCUMULATION CONFINED TO
THE LOWER END OF THE RANGE IN THAT AREA. THIS WILL BE IN ADDITION
TO ANY DRY SLOT IMPACTS ON SHORTENING THE PRECIPITATION DURATION.
HOWEVER, WE WILL NOT BE TOO AGGRESSIVE AT TRIMMING BACK
ACCUMULATIONS AS SUBSTANTIAL WRAP-AROUND MOISTURE WILL BE
POSSIBLE AS THE SYSTEM DEPARTS TO THE EAST TUESDAY MORNING, WHICH
COULD HELP WITH STORM TOTAL RECOVERY.

ABOUT THE TIME THE WRAP-AROUND SNOW/NW FLANK OF THE TROWAL SETS UP
OVER THE AREA, THE WIND WILL REALLY BEGIN TO INCREASE. NORTH TO
NORTHWEST WINDS GUSTING TO NEAR 35 MPH WILL DEVELOP OVER THE
ENTIRE AREA AROUND SUNRISE THROUGH TUESDAY MORNING AS STRONG
ISALLOBARIC FORCING GIVES A BOOST TO THE GRADIENT WIND. THIS
COULD LEAD TO NEAR BLIZZARD CONDITIONS WHERE IT CAN COMBINE WITH
SIGNIFICANT FALLING AND BLOWING SNOW.

PREV DISCUSSION...ISSUED 430 PM EST MON DEC 31 2007

SHORT TERM...TONIGHT AND TUESDAY

SURFACE LOW PRESSURE SYSTEM NICELY DEPICTED ON SATELLITE IMAGERY
THIS AFTERNOON OVER SOUTHERN ILLINOIS. RADAR SHOWS PRECIPITATION IN
THE DEFORMATION BAND ON THE NORTH SIDE CONTINUES TO INTENSITY AND
EXPAND WHILE THE SOUTHERN AND EASTERN SECTIONS REMAIN FAIRLY DRY.
MODELS SEEM TO FINALLY HAVE A GOOD HANDLE ON THIS...WITH THE 12Z GFS
PREFERRED. SYSTEM WILL TRACK ALONG THE MICHIGAN/OHIO BORDER
OVERNIGHT...AND INTO LAKE ERIE BY MORNING...SPREADING WIDESPREAD
SNOW ACROSS SOUTHEAST MICHIGAN. SURFACE REFLECTION FROM UPPER LEVEL
SYSTEM OVER CENTRAL CANADA WILL ALSO DROP DOWN INTO NORTHERN
MICHIGAN TONIGHT...AND MODELS PULL THIS SECOND SYSTEM INTO THE ONE
TO OUR SOUTH BY TOMORROW...HELPING TO INTENSIFY THE LOW.

ACCUMULATIONS LOOK TO BE IN THE 6 TO 10 INCH RANGE FOR MOST OF THE
CWA...WITH LOCAL AMOUNTS TO ABOUT A FOOT POSSIBLE.

SYSTEM WILL NOT BE ABLE TO TAP INTO A LOT OF MOISTURE WITH MODEL PW
ONLY REACHING 0.4 INCHES OVERNIGHT. EXPECT THIS WILL BE COMPENSATED
FOR...IN PART...BY STRONG MID-LEVEL FORCING WHICH WILL ALSO COINCIDE
WITH STRONG MID-LEVEL LAPSE RATES. MODELS ARE SHOWING A VERY INTENSE
MID-LEVEL DIVQ COUPLET MOVING ACROSS THE SOUTHERN CWA OVERNIGHT AND
SHOW SOME FGEN EMBEDDED WITHIN A VERY STRONG DEFORMATION ZONE.
ROBUST LIFT SHOWN IN MODELS IS ALSO CENTERED SOLIDLY WITHIN THE
DENDRITIC GROWTH ZONE.

MAY SEE SOME RAIN MIX WITH THE SNOW INITIALLY OVER THE FAR SOUTHERN
PORTION OF THE FORECAST AREA...BUT EVAPORATIVE COOLING AND INTENSE
RATES SHOULD CHANGE EVERYTHING TO SNOW BY MID-EVENING. FORCING LOOKS
TO BE THE MOST INTENSE FROM LATE EVENING THROUGH EARLY MORNING...AND
THIS WILL LIKELY COINCIDE WITH THE GREATEST SNOWFALL RATES.
VISIBILITIES WILL ALSO DROP DRAMATICALLY TONIGHT IN HEAVY
SNOWFALL...MAKING OVERNIGHT TRAVEL HAZARDOUS. GUSTY NORTH WINDS WILL
THEN DEVELOP OVER SOUTHEAST MICHIGAN AS THE LOW CENTER MOVES TO OUR
EAST BEFORE DAYBREAK. WIND GUSTS TO 35 MPH WILL ALLOW FOR BLOWING
AND DRIFTING SNOWFALL. WILL ALSO SEE SOME LAKE ENHANCEMENT OVERNIGHT
ALONG THE LAKE HURON SHORELINE. ALTHOUGH WIND DIRECTION AND FETCH
ARE FAVORABLE...DELTA TS ARE NOT ALL THAT IMPRESSIVE.

SNOW WILL TAPER OFF THROUGH THE LATE MORNING HOURS...BUT A SECONDARY
PUSH OF COLD AIR TOWARDS THE LATTER PART OF THE DAY WILL ALLOW SNOW
SHOWERS TO CONTINUE THROUGHOUT THE AFTERNOON.

LONG TERM...

12Z MODEL SUITE REMAINS IN GOOD AGREEMENT WITH THE OVERALL
PATTERN EVOLUTION AND POTENTIAL LOCAL IMPACTS THROUGH THE END OF
THE FORECAST PERIOD...WITH A BRIEF SHOT OF ARCTIC AIR ARRIVING FOR
MIDWEEK FOLLOWED BY PRONOUNCED WARMUP BY THE WEEKEND.

SYNOPTICALLY-DRIVEN SNOWFALL WILL BE WINDING DOWN BY EARLY TUESDAY
EVENING...WHILE THE LAKE EFFECT MACHINE KICKS INTO FULL SWING AS
STRONG COLD AIR ADVECTION /850 MB TEMPS OF -15C/ GENERATES LARGE LOW
LEVEL LAPSE RATES.  INCREASING LOW LEVEL CONVERGENCE ALONG THE
ARCTIC LOW LEVEL BOUNDARY DROPPING THROUGH WILL SUPPLY ADDED
FORCING.  THUS...LIKELY POPS REMAIN WARRANTED THROUGH AT LEAST
06Z...WITH MOISTURE FIELDS SUPPORTING ADDITIONAL ACCUMULATIONS
AROUND 1 INCH.  THE EXCEPTION WILL BE ACROSS THE EASTERN THUMB
COUNTIES...WHERE A PROLONGED POST-FRONTAL NORTHERN TRAJECTORY ACROSS
THE LAKE HURON FETCH WILL GENERATE LOCALLY HIGHER AMOUNTS ON THE
ORDER OF 1-3 INCHES.

ARCTIC AIRMASS SETTLES OVERHEAD ON WEDNESDAY...WITH 925MB TEMPS OF
-12 TO -14C AND FRESH SNOWPACK SUPPORTIVE OF HIGHS ONLY IN THE UPPER
TEENS/LOWER 20S.  SCATTERED LGT SNOW SHOWERS WILL CONTINUE...BUT
LOWERING INVERSION HEIGHTS AND DECREASING MOISTURE DEPTH WILL BEGIN
TO LIMIT POTENTIAL SNOW ACCUMS TO THE WEST SIDE OF THE STATE.
SINGLE DIGIT LOWS REMAIN ON TRACK FOR THURSDAY MORNING...GIVEN THE
STRENGTH OF THE COLD AIR AND A DECREASE IN THE LOW LEVEL WIND FIELD
AS SFC RIDGING BUILDS NORTHWARD.  GIVEN THE EXPECTED SNOWPACK THAT
WILL BE IN PLACE...WILL CONTINUE TO UNDERCUT GUIDANCE AND ADJUST
TEMPERATURES DOWNWARD SLIGHTLY FROM THE GOING FORECAST.

LONGWAVE TROUGH SHIFTS EAST ON THURSDAY...WITH SHORTWAVE RIDGING AND
INCREASING SOUTHERLY LOW LEVEL FLOW TAKING HOLD THROUGH THE END OF
THE WORK WEEK.  AIRMASS MODIFICATION WILL LIKELY BE SLOW AT THE
ONSET...WITH PROGGED 850/925 MB TEMPS AND THE VERY COLD MORNING
START SUGGESTING HIGHS ON THURSDAY WILL BE NO MORE THAN A COUPLE
DEGREES WARMER THAN WEDNESDAY.  WEAK SHORTWAVE EMBEDDED WITHIN A
GENERAL ZONAL FLOW...COMBINED WITH INCREASING MID-LEVEL ISENTROPIC
ACCENT...WILL BRING THE NEXT CHANCE OF PCPN ON SATURDAY.  WILL HANG
ON TO RAIN AND SNOW EARLY SATURDAY WITH MARGINAL THERMAL PROFILES...
BEFORE PROFILES SHOW ALL LIQUID BY AFTERNOON.  BEYOND SATURDAY...
APPEARS THAT MORE PRONOUNCED WARMING WILL OCCUR AS A FULL-AMPLITUDE
RIDGE BUILDS ACROSS THE EAST COAST AND DEEPER SOUTHWEST FLOW
DEVELOPS LOCALLY...WITH SEVERAL WAVES EJECTING OUT OF THE WESTERN
TROUGH BRINGING POTENTIALLY WET CONDITIONS (ALL RAIN) INTO EARLY
NEXT WEEK.

MARINE...

LOW PRESSURE WILL CONTINUE TO DEEPEN OVERNIGHT AS IT LIFTS FROM
ILLINOIS UP INTO LAKE ERIE BY MORNING. WINDS WILL FIRST INCREASE
FROM THE EAST LATE THIS EVENING...BEFORE SWITCHING TO NORTH A FEW
HOURS BEFORE DAYBREAK TOMORROW. NORTH WINDS WILL BECOME QUITE GUSTY
OVER THE SOUTHERN HALF OF LAKE HURON...LAKE ST CLAIR...AND LAKE
ERIE...WITH GALE FORCE INTENSITY WIND GUSTS NOW EXPECTED FROM EARLY
MORNING THROUGH AFTERNOON TOMORROW. STRONG COLD AIR ADVECTION WILL
ALLOW GUSTY WINDS TO CONTINUE THROUGH TUESDAY NIGHT...BUT REMAIN
BELOW GALE FORCE...BEFORE DIMINISHING BY WEDNESDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...WINTER STORM WARNING...MIZ049-MIZ053-MIZ054-MIZ055-MIZ060-MIZ061-
     MIZ062-MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-MIZ082-
     MIZ083...UNTIL NOON TUESDAY.

     WINTER WEATHER ADVISORY...MIZ047-MIZ048...UNTIL NOON TUESDAY.

LAKE HURON...
     GALE WARNING...LHZ363-LHZ421-LHZ441-LHZ442-LHZ443-LHZ462-LHZ463-
     LHZ464...FROM 5 AM TUESDAY TO 4 PM TUESDAY.

     SMALL CRAFT ADVISORY...OUTER SAGINAW BAY...FROM 4 PM TUESDAY TO 3
     PM WEDNESDAY.

     BRISK WIND ADVISORY...INNER SAGINAW BAY...FROM 5 AM TUESDAY TO 4 PM
     TUESDAY.

     SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
     HURON...FROM 4 PM TUESDAY TO 10 PM WEDNESDAY.

LAKE ST CLAIR...
     GALE WARNING...FROM 5 AM TUESDAY TO 4 PM TUESDAY.

MI WATERS OF LAKE ERIE...
     GALE WARNING...FROM 5 AM TUESDAY TO 4 PM TUESDAY.

&&

AVIATION.....BT
UPDATE.......BT
SHORT TERM...HLO
LONG TERM....MR
MARINE.......HLO

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Dec 31, 3:23 PM EST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
323 PM EST MON DEC 31 2007

MIZ047-048-012030-
MIDLAND-BAY-
323 PM EST MON DEC 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FROM THIS EVENING THROUGH
MIDDAY TUESDAY. PLEASE REFER TO THE WINTER WEATHER MESSAGE FOR
DETAILS.../WSWDTX/.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL SNOW SHOWERS ARE LIKELY TUESDAY AFTERNOON INTO TUESDAY
NIGHT WITH LIGHT ACCUMULATIONS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTER REPORTS OF
SNOW/ICE ACCUMULATION WOULD BE GREATLY APPRECIATED.

MIZ049-053>055-060>063-068>070-075-076-082-083-012030-
HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-
LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
323 PM EST MON DEC 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FROM THIS EVENING THROUGH MIDDAY
TUESDAY. PLEASE REFER TO THE WINTER WEATHER MESSAGE FOR
DETAILS.../WSWDTX/.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL SNOW SHOWERS ARE LIKELY TUESDAY AFTERNOON INTO TUESDAY
NIGHT WITH LIGHT ACCUMULATIONS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTER REPORTS OF
SNOW/ICE ACCUMULATION WOULD BE GREATLY APPRECIATED.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-012030-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
323 PM EST MON DEC 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINDS WILL INCREASE LATE TONIGHT AHEAD OF AN APPROACHING STORM
SYSTEM. WIND GUSTS WILL APPROACH GALE FORCE TOWARD DAYBREAK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GALE WARNINGS ARE IN EFFECT THROUGH TUESDAY AFTERNOON FOR ALL
MARINE AREAS. PLEASE REFER TO THE LATEST MARINE FORECASTS FOR
DETAILS.../NSHDTX/ AND /GLFLH/.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTER REPORTS OF
SNOW/ICE ACCUMULATION WOULD BE GREATLY APPRECIATED.

MR

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Dec 31, 7:30 PM EST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
730 PM EST MON DEC 31 2007

MIZ063-068>070-075-076-082-083-010230-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-
MONROE-
INCLUDING THE CITIES OF...PORT HURON...HOWELL...PONTIAC...
WARREN...ANN ARBOR...DETROIT...ADRIAN...MONROE
730 PM EST MON DEC 31 2007

...WINTER STORM WARNING IN EFFECT...

LIGHT SNOW WILL SPREAD EASTWARD ALONG THE M 59 CORRIDOR AND
SOUTHWARD TOWARD DETROIT DURING THE FIRST HALF OF THIS EVENING.
LIGHT SNOW IN THE HOWELL AREA AT 730 PM WILL SPREAD TO MOUNT
CLEMENS... PORT HURON...AND THE CITY OF DETROIT BY 9 PM.
ACCUMULATION WILL BE LESS THAN AN INCH BY 10 PM BUT ENOUGH TO MAKE
UNTREATED SURFACES SLIPPERY.

AFTER 10 PM...SNOW WILL INCREASE IN COVERAGE AND INTENSITY AND
WILL BECOME HEAVY AT TIMES OVER THE ENTIRE AREA BY MIDNIGHT.
MOTORISTS SHOULD EXPECT REDUCED VISIBILITY AND DIFFICULT TRAVEL
CONDITIONS LASTING THROUGH THE EARLY MORNING HOURS.

MIZ049-053>055-060>062-010230-
HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
INCLUDING THE CITIES OF...BAD AXE...SAGINAW...CARO...SANDUSKY...
OWOSSO...FLINT...LAPEER
730 PM EST MON DEC 31 2007

...WINTER STORM WARNING IN EFFECT...

LIGHT SNOW WILL SPREAD EASTWARD ALONG THE INTERSTATE 69 CORRIDOR
AND NORTHWARD TOWARD SAGINAW AND THE M 46 CORRIDOR THIS EVENING.
LIGHT SNOW IN THE OWOSSO AREA AT 730 PM WILL SPREAD TO FLINT...
LAPEER...AND CARO BY 9 PM. ACCUMULATION WILL BE LESS THAN AN INCH
BY 10 PM BUT ENOUGH TO MAKE UNTREATED SURFACES SLIPPERY.

AFTER 10 PM...SNOW WILL INCREASE IN COVERAGE AND INTENSITY AND
WILL BECOME HEAVY AT TIMES OVER THE ENTIRE AREA BY MIDNIGHT.
MOTORISTS SHOULD EXPECT REDUCED VISIBILITY AND DIFFICULT TRAVEL
CONDITIONS LASTING THROUGH THE EARLY MORNING HOURS.

BT
Special weather statement, Dec 31, 9:30 PM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
930 PM EST MON DEC 31 2007

MIZ075-076-082-083-010430-
WASHTENAW-WAYNE-LENAWEE-MONROE-
INCLUDING THE CITIES OF...ANN ARBOR...DETROIT...ADRIAN...MONROE
930 PM EST MON DEC 31 2007

...WINTER STORM WARNING IN EFFECT...

SNOW WILL INCREASE IN COVERAGE AND INTENSITY OVER THE ENTIRE AREA
BETWEEN 930 PM AND 11 PM THIS EVENING...AND COULD MIX WITH RAIN
AND SLEET NEAR THE OHIO BORDER UP TO ABOUT INTERSTATE 94. PERIODS
OF HEAVY SNOW WILL REDUCE VISIBILITY TO ABOUT A HALF MILE AT
TIMES. AN INCH OR TWO OF NEW SNOW ACCUMULATION IS EXPECTED BY 1
AM...BUT UP TO 3 INCHES TO THE NORTH AND WEST OF ANN ARBOR.

REDUCED VISIBILITY AND SNOW COVERED ROADS WILL MAKE TRAVEL
HAZARDOUS FOR MOTORISTS THROUGHOUT THE NIGHT.

MIZ049-053>055-060>063-068>070-010430-
HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-
LIVINGSTON-OAKLAND-MACOMB-
INCLUDING THE CITIES OF...BAD AXE...SAGINAW...CARO...SANDUSKY...
OWOSSO...FLINT...LAPEER...PORT HURON...HOWELL...PONTIAC...WARREN
930 PM EST MON DEC 31 2007

...WINTER STORM WARNING IN EFFECT...

SNOW WILL INCREASE IN COVERAGE AND INTENSITY OVER THE ENTIRE AREA
BETWEEN 930 PM AND 11 PM THIS EVENING. PERIODS OF HEAVY SNOW
WILL REDUCE VISIBILITY TO ABOUT A HALF MILE AT TIMES. NEW SNOW
ACCUMULATION UP TO 3 INCHES WILL BE POSSIBLE BY 1 AM...ESPECIALLY
WEST OF INTERSTATE 75. HEAVY SNOW WILL THEN CONTINUE THROUGH THE
EARLY MORNING HOURS.

REDUCED VISIBILITY AND SNOW COVERED ROADS WILL MAKE TRAVEL
HAZARDOUS FOR MOTORISTS THROUGHOUT THE NIGHT.

BT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter storm. Local standard time, as filed.

Winter Storm, Saginaw

When
January 1, 12:00 AM EST to 8:00 AM EST
Where
Saginaw forecast zone
Reported by
Trained Spotter
Coordinates
43.335, -84.053 (the zone’s center; the record gives no point)

Trained spotters reported 5 inches of snow.

Winter Storm, Tuscola

When
January 1, 12:00 AM EST to 8:00 AM EST
Where
Tuscola forecast zone
Reported by
Trained Spotter
Coordinates
43.491, -83.440 (the zone’s center; the record gives no point)

Trained spotters reported 7 inches of snow in mostly a 6 hour period.

Winter Storm, Shiawassee

When
January 1, 12:00 AM EST to 8:00 AM EST
Where
Shiawassee forecast zone
Reported by
Trained Spotter
Coordinates
42.954, -84.147 (the zone’s center; the record gives no point)

Trained spotters reported 6 inches of snow over a 9 hour period.

Winter Storm, Genesee

When
January 1, 12:00 AM EST to 8:00 AM EST
Where
Genesee forecast zone
Reported by
Trained Spotter
Coordinates
43.022, -83.707 (the zone’s center; the record gives no point)

Trained spotters reported 10 inches of snow in mostly a 6 hour period.

Winter Storm, Lapeer

When
January 1, 12:00 AM EST to 8:00 AM EST
Where
Lapeer forecast zone
Reported by
Trained Spotter
Coordinates
43.090, -83.222 (the zone’s center; the record gives no point)

Trained spotters reported 16 inches of snow in primarily a 6 hour period.

Winter Storm, Sanilac

When
January 1, 12:00 AM EST to 8:00 AM EST
Where
Sanilac forecast zone
Reported by
Trained Spotter
Coordinates
43.443, -82.646 (the zone’s center; the record gives no point)

Trained spotters reported 12 inches of snow in mostly a 6 hour period.

Winter Storm, St. Clair

When
January 1, 12:00 AM EST to 8:00 AM EST
Where
St. Clair forecast zone
Reported by
Trained Spotter
Coordinates
42.931, -82.664 (the zone’s center; the record gives no point)

Trained spotters reported 16 inches of snow in mostly a 6 hour period.

Winter Storm, Livingston

When
January 1, 12:00 AM EST to 8:00 AM EST
Where
Livingston forecast zone
Reported by
Trained Spotter
Coordinates
42.603, -83.911 (the zone’s center; the record gives no point)

Trained spotters reported 12 inches of snow in primarily over a 6 hour period.

Winter Storm, Oakland

When
January 1, 12:00 AM EST to 8:00 AM EST
Where
Oakland forecast zone
Reported by
Trained Spotter
Coordinates
42.660, -83.386 (the zone’s center; the record gives no point)

Trained spotters reported 16 inches of snow in primarily over a 6 hour period.

Winter Storm, Macomb

When
January 1, 12:00 AM EST to 8:00 AM EST
Where
Macomb forecast zone
Reported by
Trained Spotter
Coordinates
42.673, -82.910 (the zone’s center; the record gives no point)

Trained spotters reported 9 inches of snow primarily over a period of only 6 hours.

Winter Storm, Washtenaw

When
January 1, 12:00 AM EST to 8:00 AM EST
Where
Washtenaw forecast zone
Reported by
Trained Spotter
Coordinates
42.253, -83.839 (the zone’s center; the record gives no point)

Trained spotters reported 11 inches of snow primarily over a period of only 6 hours.

Winter Storm, Lenawee

When
January 1, 12:00 AM EST to 8:00 AM EST
Where
Lenawee forecast zone
Reported by
Trained Spotter
Coordinates
41.895, -84.066 (the zone’s center; the record gives no point)

Trained spotters reported 10 inches of snow over a 9 hour period.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 73511, 73512, 73513, 73514, 73515, 73516, 73517, 73518, 73519, 73520, 73521, 73523.